[Skip to Content]
[Skip to Content Landing]
Article
October 23, 1909

THE EFFECT OF CAFFEIN ON THE TOXICITY OF ACETANILID AND ANTIPYRIN

JAMA. 1909;LIII(17):1402-1403. doi:10.1001/jama.1909.02550170058005
Abstract

The origin of the prevalent custom of adding caffein to prescriptions containing acetanilid, antipyrin, and acetphenetidin has not been satisfactorily explained. For two or three decades before the introduction of the "coal-tar" antipyretics, caffein was in somewhat extensive use as a remedy in neuralgic and other headaches, and it may be that this use suggested its combination with the newer antipyretics. Whether or not this was the case, there can be little doubt that at present the motive which usually leads physicians to add caffein to prescriptions containing these "coal-tar" products is a belief that it will counteract the depressing effects of the latter—a belief that has been long and a0ssiduously fostered by the manufacturers of headache nostrums. The clinical literature on this subject contains no evidence that caffein actually has this effects; the belief is apparently based on the pharmacologic action of caffein as a cardiac and respiratory "stimulant"

×